St. John's Wort Drug Interactions With Antidepressants

Risk of Serotonin Syndrome with St. Johns Wort Plus Antidepressants

St. John's wort, a dietary supplement, has actions similar to antidepressants, so it's not surprising to learn that taking a supplement of St. John's wort may interact with, or add to, the effect of some antidepressant drugs. Let's take a look at how this herbal treatment works, what drug interactions may occur, and the symptoms you might expect.

How Does the Supplement St. John's Wort Work?

St. John's wort is a nutritional supplement which is marketed to help with depression and other mood disorders.

It's thought that St. John's wort may exert its effect by increasing the level of the serotonin in the brain. Serotonin is a neurotransmitter (a chemical signal in the brain) which has been found to be deficient in some people with depression.

Increasing serotonin may result in less depression, but if the levels of serotonin are too high a condition known as serotonin syndrome may arise. This condition can be very serious, and anyone using an antidepressant or nutritional supplement for depression should be aware of the symptoms.

What Antidepressant Medications May Interact with St. John's wort?

St. John's wort has the potential to interact with several different classes of antidepressant drugs, including:

  • Selective serotonin reuptake inhibitors (SSRIs) - These medications work by blocking the reuptake of serotonin in nerve cells, effectively increasing the amount of serotonin preset to bind with and communicate a signal, to the next cell.

    Medications which belong to these classes include:

    Selective serotonin reuptake inhibitors:

    • Prozac (fluoxetine)
    • Paxil (paroxetine)
    • Zoloft (sertraline)
    • Celexa (citalopram)
    • Luvox (fluvoxamine)
    • Lexapro (escitalopram)
    • Symbyax - Symbyax is a combination of Prozac (fluoxetine) and Zyprexa (olanzapine)

    Selective norepinephrine reuptake inhibitors:

    • Cymbalta (duloxetine)
    • Savella (milnacipram)
    • Effexor (venlafaxine)
    • Pristiq (desvenlafaxine)

    Tricyclic antidepressants:

    • Elavil (amitriptyline)
    • Tofranil (imipramine)
    • Ascendin (amoxapine)
    • Anafranil (clomipramine)
    • Pamelor (nortryptyline)
    • Norpramin (desipramine)
    • Vivactil (protryptyline)
    • Surmontil (trimipramine)
    • Sinequan (doxepin)

    Monoamine oxidase inhibitors:

    • Parnate (tranycypromine)
    • Nardil (phenelzine)

    Serotonin Syndrome

    When serotonin levels are raised too high, an uncomfortable and sometimes dangerous syndrome called serotonin syndrome may occur. Elevated serotonin levels may be caused by:

    • Taking too high a dose of a single antidepressant
    • Taking two more more antidepressants or an antidepressant plus St. John's wort
    • Taking St. John's wort or an antidepressant plus another medication which interacts and raises serotonin levels (this includes some common medications found in cold and cough preparation and are listed below)

      Serotonin syndrome can be serious, and has the potential to be fatal if not treated immediately. If you have been using antidepressants with our without any of the symptoms listed here, contact your help care provider right away.

      Symptoms of serotonin syndrome may include:

      • Confusion
      • Hypomania
      • Agitation
      • Headache
      • Coma
      • Shivering
      • Sweating
      • Fever
      • High Blood pressure
      • Rapid heartbeat
      • Irregular heartbeat
      • Upset stomach
      • Diarrhea
      • Involuntary twitching
      • Muscle rigidity
      • Seizures
      • Overactive reflexes
      • Tremor
      • Loss of consciousness

      Serotonin Syndrome Treatment

      The first step in treating serotonin syndrome is stopping all medications and nutritional supplements (such as St.

      John's wort) which are causing it, at least until the symptoms have resolved. This should always be done with the help of a medical professional as another problem, SSRI discontinuation syndrome, may occur related to the abrupt decrease. Yet, while SSRI discontinuation syndrome is primarily comfortable, serotonin syndrome can be much more serious.

      Medical treatment may include the administration of serotonin antagonists such as methysergide and cyproheptadine. Benzodiazepines, such as Ativan or Valium may be given in order to reduce muscle rigidity.

      In some cases it may be necessary to provide mechanical ventilation (put someone on a respirator) to assist breathing until the symptoms improve. Usually, it takes about 24 hours for the symptoms to subside, although it could take as long as 96 hours.

      Preventing Serotonin Syndrome

      In order to avoid serotonin syndrome, it is best to always follow your doctor's advice about dosing your medications.  In addition, make sure all of your health care providers are aware of any other medications that you are taking, including over-the-counter herbal preparations like St. John's wort, and over-the-counter medications (particularly cold and cough medicines.) 

      Finally, you should seek your doctor's advice about how to properly transition from one antidepressant to another or from a prescription antidepressant to herbs or supplements which might potentially affect serotonin. It is possible that your serotonin levels could remain elevated for a period of time after you stop taking your medication so it is advisable to allow a washout period before starting another medication, herb or supplement which may have similar effects on serotonin.

      Other Drugs Which May Lead to Serotonin Syndrome

      If you are taking St. John's wort or an antidepressant it's important to be aware of other drugs as well which may lead to serotonin syndrome. Some of these include:

      • 5-HT or 5-HPT, 5-HT or 5-hydroxytryptophan is a nutritional supplement and is one of the precursors in the formation of serotonin
      • Panax ginseng
      • Lithium
      • Selegiline
      • Buspar (buspirone)
      • Dextramethorphan (found in many cough and cold remedies)
      • Chlorpheniramine
      • Triptans (migraine medications)
      • Pain medicines including codeine, fentanyl, meperidine, and tramadol
      • Dopamine agonists including levodopa, amantadine, and bromocriptine
      • Illegal drugs such as cocaine, LSD, ectasy, and amphetamines

      It's important to note that the interactions listed are those which may result in serotonin syndrome. St. John's wort may also interact with other medications in other ways, such as reducing the effectiveness of drugs used for conditions ranging from allergies to transplant rejection.

      A Word of Caution on Using Nutritional Supplements

      The interaction of St. John's wort with some antidepressant medications is simply one example of how nutritional supplements—though they are marketed as natural and plant based or may even be organic—can cause side effects and interact with other medications in a way which is similar to prescription drugs.

      Before taking any herbal or nutritional supplement, make sure to read this introduction to dietary supplement use first so that you can be educated and empowered to make the best choices for your health.

      Bottom Line on the Interaction of St. John's Wort and Antidepressants

      It's clear that the dietary supplement St. John's wort can interact with antidepressant medications. It would be wise, in most cases, to avoid this combination, but it's equally important to ask why you are considering taking both of these medications at the same time.

      Instead of adding the two together, might it work to increase your dose of either St. John's wort or your antidepressant?

      Some people decide to take St. John's wort as a way to reduce or minimize their need for taking a prescription medication, and that is understandable. It's important to realize, however, that St. John's wort is an active medication, and should be looked at the same way in which you would look at any other pharmaceutical.

      If you are looking for non-medication methods to help manage your depression or anxiety, there are many options. Psychotherapy can be very helpful either alone, or combined with either St. John's wort or an antidepressant (or with 5-HT, another herbal supplement that some people take for depression and anxiety.) For those who are looking for a short term option, interpersonal therapy for depression may be an effective short term option. Other therapies, such as cognitive behavioral therapy, behavioral therapy, and rational emotive behavior therapy, have all be found to help many people cope with depression.

      Self help strategies ranging from self help books, to anxiety or depression support groups, to online support communities should not be underestimated, and can be very helpful for many people.

      Check out these top tips for living with depression, which include everything from tips on foods which may help depression, to ways to get hold of your negative thoughts and learn to forgive both yourself and others.

      Sources:

      Izzo, A., Hoon-Kim, S., Radhakrishnan, R., and E. Williamson. A Critical Approach to Evaluating Clinical Efficacy, Adverse Events and Drug Interactions of Herbal Remedies. Phytotherapy Research. 2016. 30(5):691-700.

      Khalid, Z., Osuagwu, F., Shah, B., Roy, N., Dillon, J., and R. Bradley. Celery Root Extract as an Inducer of Mania Induction in a Patient on Venlafaxine and St. John’s Wort. Postgraduate Medicine. 2016. 128(7):682-3.

      National Center for Complementary and Integrative Health. St. John’s Wort and Depression: In Depth. Updated 09/13. https://nccih.nih.gov/health/stjohnswort/sjw-and-depression.htm

      Continue Reading